Connection between Eldery/UTI/Altered Mental Status?
- 0Sep 7, '06 by jujejo71hi everyone. i am a nursing student, beginning my 4th and final med/surg rotation. i was just wondering if you could give me some insight on a patient i took care of the other day.....she was in her late 70's, admitted w/possible cva, all diagnostic tests/labs were negative to support that. (she was found walking around in her neighborhood, 1/2 dressed, speaking jibberish, mild right-sided weakness, headache.) she was discharged after 2 days, diagnosed with a uti, and referred to a neurologist for follow-up. her health history was negative for diabetes, prior stroke, htn, etc. i've taken care of a patient very similar to this one....could someone more experienced tell me about dehydration, uti, altered mental status, elderly connections? thanks sooo much!
- 46,106 Visits
- 0Sep 7, '06 by CritterLoverinfection will often cause confusion in the elderly. utis are one of the most common infections in the elderly.
can't give you the pathology right now, other than to say their older immune systems just can't handle the insult. but i'm sure someone will be able to give you a better explanation than that.
many of the ltc nurses here will tell you that when they see a mental status change in one of their patients, the possibility of a uti is one of the first things they think of. thankfully, it is (relativly) easy and inexpensvie to test for it.
i have seen plenty of usually-alert-and-oriented elderly folks brought into the er by their very worried family because of the suddden onset of confusion, only to receive a diagnosis of uti. the family members are usually relieved, but puzzled that a uti can cause such confusion. and the confusion goes away with treatment of the infection.
- 1Sep 7, '06 by leslie :-Delderly do not present w/the typical s/s of uti, pneumonia or other infectious processes.
many are not febrile and moreover, most present w/only ms changes.
many have at least, mild cognitive deficits, making them unreliable historians.
many wouldn't even think to report burning on urination.
so in the absence of a temp or other classic signs of infection, pathologies are frequently overlooked in our elderly.
dehydration is an ongoing concern since applicable receptor sites are diminished as we age.
and so, signals that you and i receive, to tell us that we're thirsty, are highly impaired. they just don't receive these needed signals, so fluid intake is dangerously decreased.
uti's can result from poor grooming, e. coli finding its' way to the urethra, and an already compromised immune system that is also pervasive in the elderly population.
pneumonia, same thing.
basilar crackles could be their baseline.
many elderly have crackles as their baseline, usually r/t immobility or ltd mobility.
and in the absence of hacking cough w/fever, pneumonias often are not dx'd until advanced.
that's why you hear about ltc nurses having excellent assessment skills.
it's because of these very reasons: that elderly do not have the classic s/s that we find in the younger population.
change in the elderly, is often extremely subtle.
so if you see your elderly pt. much more lethargic, that's usually a 'classic' sign that something is wrong.
did i make sense with anything?
- 0Sep 7, '06 by auto5manAll great comments...the other most common culprit for mental status change in the elderly pt when the neurological workup is negative.....Pneumonia. The same goes for the elderly and sepsis, the two most common infection portals of entry are the lungs or the urinary system. Your sepsis workup should always include a cxr and urinalysis. Both infants and the elderly have a similar problem with infection fighting....an immature immune system for infants and a "worn-out" or tired immune system for the elderly.
- 0Sep 8, '06 by banditrnI'm learning how true this is the longer I work in LTC. When I first started, and a resident would have MSC's, I would look for something like stroke, etc., but the nurses who had worked there longer convinced me that it is most often a UTI, and it is! I guess this old dog can learn a few new things.:wink2:
- 0Dec 25, '10 by mysticsmomNot in the medical Field but really wanted to thank all of you who are. My 88 year old mother appeared to be having a nervous breakdown . This change came out of the blue . She went from being quite normal to manic in behavior and very paranoid. Because of her age Neurologist and primary thought she had dementia and prescribed ariceft. Thankfully my cousin is a pharmacist and she and I stopped the administration of that drug. Turns out mom has a UTI and is on the 4th day of treatment and she seems to be improving each day. She also was dehydrated . Surprisingly she has no recollection of the bazzar behavior she displayed. Her nursing staff is amazing. So compasionate and patient right from the moment we brought mom into the hospital. My advice to anyone who reads this is to have a medical directive for yourself and your parents BEFORE you ever need it and insist on a urinary test for the elderlyif behavior changes:heartbeat. May God Bless all care providers :heartbeat
- 0Dec 25, '10 by mentalhealthRNAnother thing to always keep in the back of your mind with MS changes and the presentation you saw, besides the so simple and easy to rule in/out, is DELERIUM. I would reccommend you doing a little research on it....I work psych and it gets missed by medical often. Think of it this way. An elderly person with no history of any mental health problems--specifically schizophrenia/other forms of psychosis....don't just suddenly develop them as older adults. Doesn't happen. Generally its good to start with the simple tests--for UTI, Dehydration, other infection, then move to r/o CVA, look at meds that could be culprits, and consider delerium. A combo of things like meds & dehyration alone can look like a person with schizophrenia. Its important to identify delerium as it can be a fairly acute medical emergency that needs to be addressed. Good to read up on this one and know about, so that you can identify it and report it to the MD. You should also be able to find a list of meds that can contribute to Delerium in the elderly. Anti-histimines I believe, I have seen Avaloxx do a doozy of a job, and the list goes on...Good luck to you.